PDA

View Full Version : Weaning from pain meds



JenM
07-21-2010, 09:14 PM
Hi Friends-

I am starting to think I am only taking my pain meds as a habit and I do want to start to get off of them becuase my back really feels good, it's just my arm and neck that are still having major issues. MY PT says I still need my valium for muscles spasm issues in my neck/trapezoid/top of shoulder area because they are still spasming when I come into therapy. But I was wondering, when is it normal to totally stop the heavy duty drugs like oxycotin or oxycodone. I only take 1 oxcontin a day (one before bedtime). I take 2 oxycodone every 7 hours ( don't even think I really need them too much, I'm just not sure if I'm ready to get off). My doctor said I could stop at the 2 month mark if I wanted to, which is coming up on August 8. Just not sure I am ready. I'm already starting to increase the time between taking the meds. I know everyone is different. I am 31 years old, and I know age is also a factor. Just wanted to hear people's experiences on this.

Also, I lost about 15 pounds after surgery, and I think the pain meds have alot to do with this. I really have no appetite. The other day I took a long nap at night and just skipped dinner. I never really feel hungry on these meds.

Thanks!!!

JenM

Nitram
07-21-2010, 09:24 PM
I agree that everyone is different so listen to what your body is telling you. For me I tried to go off too soon and paid a price for a few days with both pain and emotional issues (damn narcotics). The best advice I'd give is taper off very slowly when you feel ready and don't be hesitant to up the dose if you feel you need it. I think I started getting of the meds around 2 months...but it took me a couple weeks to get off them as trying to go cold turkey was a BIG mistake.

You sound ready...cut back a bit, you can even cut the pills in half or quarters if they aren't time release.

Good luck and you will feel SOOO much better once your off the meds!

Rich

JamieAnn
07-21-2010, 10:04 PM
It's nice to hear you're doing better, Jen. I know you're still dealing with the neck issue - is it any better?? Is PT helping?

Good luck with getting off the pain killers - it sounds like you're ready! It's a relief to hear how much better all of you June surgery girls are doing :).

Keep us posted, it's helpful information for all of us!

JenM
07-21-2010, 10:32 PM
Hi JamieAnn-

Thanks for asking about my neck. This is only my 2nd week of physical therapy. However, I am noticing a little difference. After my therapy session (they do a deep tissue massage of my neck and shoulder/trapazoid area) and other neck manipulations, my neck looks perfect and I look in the mirror and I look great! However, this only lasts about 2 hours and then my neck collapses to my chin again. Unless I lay down in my bed, then do my neck exercises, and then my neck will be good for about another hour. My neck is so painful at times it is unbearable. I don't understand why this happened. My neck was totally fine for 2 weeks after the surgery, it was never an issue! I went to the best surgeon (hospital was just rated #1 for 2010-2011 year) and this still happened and he said it is extremely rare. I have to tell you, I am usually such a happy person, and this has made me so depresssed. There are just days I sit and cry over my neck, and I wish I never ever had the surgery. I thought it was just having surgery on my back and there would be no other issues. My kids go to school in Sept and i have to drive them and because of my neck I don't think this is going to happen. My son goes to kindergarten so it is such an important year too. I can tell my kids are really upset too...they just want their own mommy back. Anyway, sorry for the long ramble, but thanks for asking. The PT said this will take a long time to fix. I'm hoping they can fix it by building back the strength in the muscles in my neck. I am NOT getting neck surgery for this. It was never mentioned to me but I'm scared to death that after 6 months of therapy if there is no improvement that I would need neck surgery or something. I wonder if accupunture would work? Anyone ever try that post-surgery?

Take care and best of luck to you,
Jen

titaniumed
07-21-2010, 10:42 PM
Jen

We know how you feel about the meds. I was there around the 45 day mark and quit cold turkey. That was rough, and I did it twice. Constipation issues forced me into this decision, and I wouldn’t recommend it.

I guess the most common way to reduce is to gradually extend the amount of time between doses. Keep notes. Get permission from your Doctor before cutting pills.

I lost 40# in 40 days, and had to force myself to eat. I lost my gall bladder and was probably due to not running fat through my system. Fat triggers bile release from the gall bladder, so since I wasn’t eating, the cholesterol based bile formed into golfball sized stones.

Eating is especially important right now since it takes so much energy to heal. I would make smoothies which taste great.

Whey protein powder, yogurt, blueberries, strawberries, raspberries, banana, egg, almonds. Blend and drink. Buy the fruit frozen, its easier.

You need protein. Sliced roast beef is easy to get down.

Ed

rohrer01
07-22-2010, 12:32 AM
Ed, you would make a great nurse. Have you ever thought of changing profession? Seriously, you would be such a motivator on the orthopedic ward!:)

gmw
07-22-2010, 08:11 PM
Hi Ed --- My son is big on whey protein and made me a shake while I was staying with him right after my surgery. It was very good, I might add. After reading your post I went out and bought some today. I googled whey protein tonight and found "the dangers of whey protein". Did you clear it with your dr before using it or had you read up enough on it to feel it was safe for use in helping your fusion?

Thanks,
Glenda

titaniumed
07-22-2010, 09:35 PM
I lost so much weight, and needed something right away. Moderation, is key with everything....

I did not clear this with my surgeon, but didnt abuse it. I used it till I was off my meds, then resumed eating normally.

Here is an article
http://www.wheyproteinfiend.com/whey-protein-dangers/

Not eating is very serious.
Ed

JennyRN
07-22-2010, 10:13 PM
Jen,
This week, I had to increase the pain meds I was taking. I still refuse to take the oxycontin because of how it made me feel, but I've increased the amount of vicodin I've taken. That is probably because I've started walking more and more without my walker this week and we increased some of my physical therapy. It does make me more sleepy taking them more often though.

I definitely would not suggest quitting cold turkey, but try to increase the hours between the meds or maybe only take one pill instead of two.

I hope to talk with you soon. I wanted to call you a couple of days this week, but like I mentioned earlier, since I've taken more meds, I've been out of it a lot.
Jenny

gmw
07-23-2010, 05:09 AM
Thanks, Ed. I have no problem eating, Just wonder if I'm getting enough protein.

Thanks too for the helpful link.


Glenda

Susie*Bee
07-23-2010, 07:28 AM
My surgeon's nurse gave me specific instructions for weaning off of my meds... so I always wonder when I read about people being left to their own devices. I was weaned by decreasing gradually both the dosage of the drug and also the time in between taking them. I did that with all of them-- hydrocodone, gabapentin/neurontin, and I believe even the diazapam/valium. I took most of them longer than a lot of you, but was off by 5 months, although then took darvocet, if needed, after that. I never had any trouble with withdrawal. I still have occasional problems when I overdo, or with sciatica, and my family doctor has prescribed tramadol/ultram, which seems to do the trick for me, for the most part.

It was always explained to me that the pain meds weren't to relieve ALL the pain (during recovery time), but to make it so you could function all right. To get rid of all the pain, you would be in la la land. There's a balance there somewhere.

Best wishes, JenM, with weaning off as needed, and getting your appetite back.

JenM
07-25-2010, 12:35 PM
I just weaned myself off of the oxycontin, I still take a few oxcoydone (think this is slow-release medicine) a few times a day. Last night was a rough night as I would take the oxycontin one time a day, right before bedtime. So last night I didn't take it and I had a hard time sleeping for the first time. I felt the rods for the first time and felt like I could feel all of the equipment. I guess the oxycontin took all those sensations away. I never really felt any equipment in my back before. My question is, now that I am off oxycontin, can I move to extra strength Tylenol? I will call Dr. Boachie's office tomorrow to discuss this, but just wanted to check to see if that is what most of you used after getting off the heavy duty drugs.

Thanks!

JenM